Scholarly article on topic 'On Entropy Bumps for Calderón-Zygmund Operators'

On Entropy Bumps for Calderón-Zygmund Operators Academic research paper on "Mathematics"

0
0
Share paper
Academic journal
Concrete Operators
OECD Field of science
Keywords
{""}

Academic research paper on topic "On Entropy Bumps for Calderón-Zygmund Operators"

Research Article Open Access

Michael T. Lacey* and Scott Spencer

On Entropy Bumps for CalderOn-Zygmund Operators

Abstract: We study two weight inequalities in the recent innovative language of'entropy' due to Treil-Volberg. The inequalities are extended to Lp, for 1 < p = 2 < with new short proofs. A result proved is as follows. Let £ be a monotonic increasing function on (1, <) which satisfy f<° = 1. Let a and w be two weights on Rd. If this supremum is finite, for a choice of 1 < p < <,

Q a cube

a(Q)l^JqM^Iq) w(Q) íJqM(wIq)

a(Q) |Q|

then any Calderon-Zygmund operator T satisfies the bound IITaflL (w) < ||f||Lp(a). Keywords: weighted inequality; Ap; bumps; entropy

DOI 10.1515/conop-2015-0003

Received March 11, 2015; accepted May 19, 2015

1 Introduction

We are concerned with two weight inequalities, and this general question: What is the 'simplest' condition which is analogous to the Muckenhoupt Ap condition, and is sufficient for a two weight inequality to hold for all Calderón-Zygmund operators? This question arose shortly after the initial successes of the Muckenhoupt [19], and Hunt-Muckenhoupt-Wheeden [4]. And, much work was following the lines of [21], which lead to the notion of testing the density of the weights in function spaces of slightly stronger norms. This theme has been investigated by many authors, with motivations coming from potential applications in different settings where Calderón-Zygmund operators appear, see for instance [3, 26] for two disparate applications. More relevant citations are in the introduction to [2], for instance.

Concerning the maximal operator itself, the finest result in this direction is due to Pérez [22]: A sharp integrability condition is used to describe a class of Orlicz spaces, and an Ap like condition, which is a sufficient condition for a two weight inequality for the maximal function. We do not recall the exact conditions, since the entropy conditions used in this paper allow a shorter presentation of more general results. For the maximal function, this is Theorem 1 below.

Pérez also raised two conjectures concerning singular integrals, on being the so-called two-bump conjecture resolved in [15, 20], and the so-called separated bump conjecture which is unresolved, [2, 6].

Several recent papers have focused on the role of the A«, constant in completing these estimates. This theme was started in [13], and was further quantified in several papers [8-12,17,18].

Recently, Treil-Volberg [25] combined these two trends in a single approach, which they termed the entropy bounds, and as is explained in §2 of [25], this approach yields (slightly) stronger results than that of the Orlicz function approach. It this paper, we will extend their results to the Lp-setting, using very short proofs.

Corresponding Author: Michael T. Lacey: School of Mathematics, Georgia Institute of Technology, Atlanta GA 30332, USA, E-mail: lacey@math.gatech.edu

Scott Spencer: School of Mathematics, Georgia Institute of Technology, Atlanta GA 30332, USA, E-mail: spencer@math.gatech.edu

I © 2015 Michael T. Lacey et al., licensee De Gruyter Open. 10 1515/ 2015 0003

This work is licensed under the Creative Commons Attribution-NonCommercial-NoDerivs 3.0 License.

Downloaded from De Gruyter Online at 09/23/2016 10:23:46AM

The main results are as follows. Throughout, let

L M(ol0) dx

Pa(0) = J0 a{00 , Pa,£ (0) = Pa (0)e(pa (0)), (1)

where £ will be an increasing function on [1, <). But, if the role of the weight a is understood, it is suppressed in the notation. Define

\a, w]p,£ := sup pa,£(0)(a}pQ1(w}0. (2)

0 a cube

Throughout, (f)0 = |0|-1 f0Í(x) dx. In this Theorem, we extend the result of Pérez [22] for the maximal function to the entropy language.

Theorem 1. Let a and w be two weights with densities, and 1 < p < <. Let £ be a monotonic increasing function on (1, <) which satisfies f<° = 1. There holds

||Ma : Lp(a) ^ Lp(w)|| < Ta, wl¿/p. (3)

Here, and throughout, we use the notation Maf = M(af), so that inequalities are stated in a self-dual way.

Concerning Calderón-Zygmund operators, the case of p = 2 below is Theorem 2.5 of [25]. It is slightly stronger than the two bump conjecture proved in [15, 20].

Theorem 2. Let o and w be two weights with densities, and 1 < p < Let £ be a monotonic increasing function

dt £(t)t

on (1, <) which satisfies f<° = 1. Define

La, wjp := sup (a)- pa,£(0)(w)0pw,£(0f-1 (4)

a cube

For any Calderón-Zygmund operator, there holds

IITa : Lp(a) ^ Lp(w)|| < CjLa, wj!/p|f |L(a). The constant CT is defined in (5).

In the condition (4) above, both of the weights a and w are 'bumped.' Below, the bump is applied to each weight separately, hence the name separated bump condition. The case p = 2 below corresponds to Theorem 2.6 of [25]. It is slightly stronger than the corresponding results proved in [6].

Theorem 3. Let a and w be two weights with densities, and 1 < p < <x. Let £p, £p be two monotonic increasing functions on (1, <x) which satisfy /1° £p(t)-1/pj- = 1, and similarly for £p with root 1/p. For any Calderón-Zygmund operator, there holds

II Ta : Lp (a) ^ Lp (w)|| < Cj {Ta, wl^ + ¡w, a^ }||f |L (a). The terms involving the weights is defined in (2), and the constant CT is defined in (5).

One should not fail to note that the integrability condition imposed on £p (t)-1 is stronger than in Theorem 2. It is not known if the condition in Theorem 3 is the sharp. Furthermore, one can see that the two Theorems are not strictly comparable: There are examples of weights that meet the criteria of one Theorem, but not the other.

The method of proof we use is, like Lerner [16], to reduce to sparse operators. With the recent argument of one of us, [7], this reduction now applies more broadly, namely it applies to (a) Calderón-Zygmund operators on Euclidean spaces as stated above; (b) non-homogeneous Calderón-Zygmund operators; and (c) general martingales. See [7] for some details.

After the reduction to sparse operators, we use arguments involving pigeon-holes, stopping times, reduction to testing conditions, and an Ap-A< inequality. These are the shortest proofs we could find.

2 Notation, Background

Constants are suppressed: By A < B, it is meant that there is an absolute constant c so that A < cB. We will use the notation A ~ B to mean that A < B < 2A. We say that K : Rd x Rd ^ R is a Calderon-Zygmund kernel if for some constants and CK > 0, and 0 < n < 1, such that these conditions hold: For x, x , y e Rd,

||K(-, -)||< < <, |K(x, y)| < Ck|x - y|-d , x = y,

|K(x,y) - K(x , y)| < CkIZ~*dln , if 2|x - x'l < |x -y|,

and a fourth condition, with the roles of the first and second coordinates of K(x, y) reversed also holds. These are typical conditions, although in the first condition, we have effectively truncated the kernel, at the diagonal and infinity. The effect of this is that we needn't be concerned with principal values. Given a Calderon-Zygmund kernel K as above, we can define

Tf(x) := J K(x, y)f(y) dy

which is defined for all f e L2 and x e Rd .We say that T is a Calderon-Zygmund operator, since it necessarily extends to a bounded operator on L2(Rd). We define

Ct := Ck + ||T : L2 ^ L21|. (5)

It is well-known that T is also bounded on Lp, 1 < p < <, with norm controlled by CT.

We use the recent inequality [7], which gives pointwise control of a Calderon-Zygmund operator by a sparse operator. S is a sparse operator if Sf q£ Q(f )q 1q , where S is a collection of dyadic cubes for which

U Q'|< 2IQI (6)

Q'eS : Q'c = Q

We will also refer to S as sparse, and will typically suppress the dependence of S on the sparse collection S. Trivially, any subset of a sparse collection is sparse. By abuse of notation, if an operator is sparse with respect to a choice of grid, we call it sparse.

A sparse operator is bounded on all Lp, and in fact, is a 'positive dyadic Calderon-Zygmund operator.' And the class is sufficiently rich to capture the norm behavior of an arbitrary Calderon-Zygmund operator. For this Theorem, see Theorem 5.2 of [7].

Theorem 4. For all T and compactly supported f e L1, there are at most N < 3d sparse operator S1,..., SN (associated to distinct choices of grids) so that | Tf | < N=1 S|f

As a consequence, we see that it suffices to prove our main Theorems for sparse operators.

3 Proof of Theorem 1

We prove the maximal function estimate (3). It suffices to prove the theorem with the maximal function replaced by a dyadic version, since it is a classical fact that in dimension d, there are at most 3d choices of shifted dyadic grids Dj, for 1 < j < 3d, which approximate any cube in Rd.

By Sawyer's characterization [23] of the two weight maximal function inequality, it suffices to check that inequality for f = 1q0 , and any dyadic cube Q0. Namely, we should prove

J M(alQ0)p dw < \a, w]p,£a(Qo). Qo

To do so, let S be a sequence of stopping cubes for o, defined as follows. The root of S is Q0, and if S e S, the maximal dyadic cubes Q c S such that (o)q > 4(o)S are also in S. Note that this is a sparse collection of cubes. Then, we have

lQo ■ M(olQo) < £(o)s 1es

where ES := S \ (J|S' e S : S' c= S}. The collection S is sparse, and the sets ES are pairwise disjoint, hence,

f M(olQo)p dw < £(o)Ppw(S).

Qo ses

The sparse collection S is divided into collations Sa,r, for a e Z and r e N defined by S e Sa,r if and only if

2a ~ (o)Pp-1(w)QPo,£(Q), and 2r ~ p(Q).

Notice that Sa,r is empty if \o, w]p,£ < 2a-1.

Then, estimate as below, holding a and r constant.

£ (o)pw(S) < 2a £ 2o§r)

SeSa,r SeSa,r

< 2a Ism(o1S) < 2a o(Qo)

< 2 ^ 2r£(2r) < 2 £(2r) .

S is maximal in Sa,r

Notice that sparsity is essential to the domination of the sum by the maximal function in the second line. To sum this over r e N, we need the integrability condition /1° = 1. Then, take pth roots, and sum over appropriate a e Z to conclude the proof.

4 Proof of Theorem 2

Fix a sparse collection S so that for all cubes Q e S there holds, for some a e Z,

2a - (of-Po,£(Q)(w)qPo,£p.(Q)p-1

Here, 2a-1 < \_o, w\p. In this case, we will verify that the norm of the associated sparse operator is bounded as by < 2a/p. This estimate is clearly suitable in relevant a e Z.

The proof is by duality. Thus, for f e Lp (o) and g e Lp (w), we bound the pairing (S(of), gw). In so doing, we will write

(fo)Q = (f)oQ (o)Q,

where (f )Q is the average off relative to weight o on the cube Q. Then,

2-a/p(S(of), gw) = 2-a/p £ (of)Q(gw)Q ■ |Q|

^ip'/^a 1/p .

= Ef(<{{a\a{W)q }K/p W ■ IQI

fo o(Q)1/P gw w(Q)1/p < Q^)Qpo,£(Q)1/P ' (g)QPw,£(Q)1/P'.

Apply Holder's inequality to the last expression. It clearly suffices to show that

£ ((f)Q )pPQ <iifiiU),

and similarly for g.

This last expression is a Carleson embedding inequality. It is well known that it suffices to check this inequality for f = 1q0 , for Qo e S, and then one can impose the assumption that Qo is the maximal element in S. But notice that the sum to control is then

V OQ) < ^ x^ o(Q) p„(q) < Z^ Z^

Pa(Q) ~ ^ ^ 2rc(2r)

Qe§Ha r=i Qes v '

Pa (Q)-2r

~ Jq M(alQ) dx ~ i

<E E Q 2re(2r) - a(Qo)E .

r=l Q maximal s.t. r=0

QeS, Pa(Q)-2r

The middle inequality follows from sparseness. The last sum over r should be finite, which is our integrability

dt te(t)

condition on £: f™ d) = l. The proof is complete.

5 Proof of Theorem 3

The key fact is this Lemma. In the current setting, it originates in [12], though we give a more convenient reference is Proposition 5.3 of [9]. Notice that the bound on the right in the estimates below are specific to the sparse collection being used.

Lemma 1. Let S be a sparse collection of cubes all contained in a cube Qo, defining a sparse operator S. For two weights o, w, there holds

f(SolQo)p dw < Ap(S)A»(S)o(Qo), (7)

. L M(lQo) dx

Ap(S) := sup(o)Q (w)q, A<»(S) := sup —-Q-. (8)

Qes QeS o(Q)

We need this consequence of the two weight theory of Sawyer [24]. Namely, since a sparse operator is positive,

it suffices to verify a testing condition: For any dyadic cube Qo,

/ e (a)Q 1q P dw < \a, w]p,Epa(Qo). Q0 Qes : QcQo

The dual inequality will also hold, and so complete the proof of Theorem 3. The dyadic version of Sawyer's Theorem is the main result in [14], and an efficient proof is given on the last page of Hytonen's survey [5]. For integers a e Z, and r e N set Sa,r to be all those cubes Q e S such that Q c Qo,

„1 f„M(lQo) dx

2a - po,£p(Q)(o)Q-V)Q, and 2r - JQ 0(Q/ .

Of course this collection is empty if \o, w]p,Ep < 2a+1. By construction, A^(Sa,r) < 2r, and

Ap(Sa,r) < -77-r — ——T^.

Po,£p (Q) 2r£p (2r)

Thus, from (7), we have

/1p ?a

Y, (o)Q 1q dw < Ap(Sa,r)A^(Sa,r)o(Qo) < -^(-yo(Qo).

Qo QeSa,r p

Take pth root, and sum over the relevant a e Z, and r e N. The sum over r is finite since J1°° d)1/p = 1, completing the proof.

Acknowledgement: This research was supported in part by grant NSF-DMS 1265570 and the Australian Research Council through grant ARC-DP120100399.

References

1] Cruz-Uribe, D., Pérez, C., Two-weight, weak-type norm inequalities for fractional integrals, Calderón-Zygmund operators and commutators. Indiana Univ. Math. J., 49, 2000, no. 2, 697-721. D0l:10.1512/iumj.2000.49.1795

2] Cruz-Uribe, David, Reznikov, Alexander, Volberg, Alexander, Logarithmic bump conditions and the two-weight boundedness of Calderón-Zygmund operators. Adv. Math., 255, 2014, 706-729. D0I:10.1016/j.aim.2014.01.016

3] Ding, Shusen, Two-weight Caccioppoli inequalities for solutions of nonhomogeneous A-harmonic equations on Riemannian manifolds. Proc. Amer. Math. Soc., 132, 2004, no. 8, 2367-2375. D0I:10.1090/S0002-9939-04-07347-2

4] Hunt, Richard, Muckenhoupt, Benjamin, Wheeden, Richard, Weighted norm inequalities for the conjugate function and Hilbert transform. Trans. Amer. Math. Soc., 176,1973, 227-251.

5] Hytonen, Tuomas P., The A2 theorem: remarks and complements. Contemp. Math., 612, Amer. Math. Soc., Providence, Rl, 2014, 91-106. D0I:10.1090/conm/612/12226

6] Lacey, Michael T., On the Separated Bumps Conjecture for Calderon-Zygmund Operators . Hokkaido Math J, to appear, 2013, 1310.3507

7] Lacey, Michael T., An elementary proof of the A2 Bound. 2015,1501.05818

8] Hytonen, Tuomas P., Lacey, Michael T., Martikainen, Henri, Orponen, Tuomas, Reguera, Maria Carmen, Sawyer, Eric T., Uriarte-Tuero, Ignacio, Weak and strong type estimates for maximal truncations of Calderón-Zygmund operators on Ap weighted spaces. J. Anal. Math., 118, 2012, no. 1,177-220. D0I:10.1007/s11854-012-0033-3

9] Hytonen, Tuomas P., Lacey, Michael T., The Ap-A< inequality for general Calderón-Zygmund operators. Indiana Univ. Math. J., 61, 2012, no. 6, 2041-2092. D0I:10.1512/iumj.2012.61.4777

10] Hytonen, Tuomas, Pérez, Carlos, Sharp weighted bounds involving A<. Anal. PDE, 6, 2013, no. 4, 777-818. D0I:10.2140/apde.2013.6.777

11] Hytonen, Tuomas, Pérez, Carlos, Treil, Sergei, Volberg, Alexander, Sharp weighted estimates for dyadic shifts and the A2 conjecture. J. Reine Angew. Math., 687, 2014, 43-86. D0I:10.1515/crelle-2012-0047

12] Lacey, Michael T., An Ap-A< inequality for the Hilbert transform. Houston J. Math., 38, 2012, no. 3, 799-814.

13] Lacey, Michael T., Petermichl, Stefanie, Reguera, Maria Carmen, Sharp A2 inequality for Haar shift operators. Math. Ann., 348, 2010, no. 1,127-141. D0I:10.1007/s00208-009-0473-y

14] Lacey, Michael T., Sawyer, Eric T., Uriarte-Tuero, Ignacio, Two Weight Inequalities for Discrete Positive 0perators. 2009, Submitted, 0911.3437

15] Lerner, Andrei K., 0n an estimate of Calderón-Zygmund operators by dyadic positive operators. J. Anal. Math., 121, 2013, 141-161. D0I:10.1007/s11854-013-0030-1

16] Lerner, Andrei K., Asimple proof of the A2 conjecture. Int. Math. Res. Not. IMRN, 2013, no. 14, 3159-3170.

17] Lerner, Andrei K., Mixed Ap-Ar inequalities for classical singular integrals and Littlewood-Paley operators. J. Geom. Anal., 23, 2013, no. 3, 1343-1354. D0I:10.1007/s12220-011-9290-0

18] Lerner, Andrei K., Moen, Kabe, Mixed Ap-A< estimates with one supremum. Studia Math., 219, 2013, no. 3, 247-267. D0I:10.4064/sm219-3-5

19] Muckenhoupt, Benjamin, Weighted norm inequalities for the Hardy maximal function. Trans. Amer. Math. Soc., 165,1972, 207-226.

20] Nazarov, Fedor, Reznikov, Alexander, Treil, Sergei, Volberg, ALexander, A Bellman function proof of the L2 bump conjecture. J. Anal. Math., 121, 2013, 255-277. D0I:10.1007/s11854-013-0035-9

21] Neugebauer, C. J., title=Inserting Ap-weights, Proc. Amer. Math. Soc., 87,1983, no. 4, 644-648. D0I:10.2307/2043351

22] Pérez, C., Weighted norm inequalities for singular integral operators. J. London Math. Soc. (2), 49,1994, no. 2, 296-308. D0I:10.1112/jlms/49.2.296

23] Sawyer, Eric T., A characterization of a two-weight norm inequality for maximal operators. Studia Math., 75,1982, no. 1, 1-11.

24] Sawyer, Eric T., A characterization of two weight norm inequalities for fractional and Poisson integrals. Trans. Amer. Math. Soc., 308, 1988, no. 2, 533-545. D0I:10.2307/2001090

25] Treil, Sergei, Volberg, Alexander, Entropy conditions in two weight inequalities for singular integral operators. 1408.0385 2014,

26] Zheng, Dechao, The distribution function inequality and products of Toeplitz operators and Hankel operators. J. Funct. Anal., 138,1996, no. 2, 477-501. D0I:10.1006/jfan.1996.0073